New Mexico, 2015

High Wind in New Mexico, April 8, 2015

April 8, 2015 · NWS MAF · 2 events in 2 counties and zones

Strong southwesterly winds aloft ahead of an approaching shortwave trough resulted in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong southwesterly winds aloft ahead of an approaching shortwave trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 10:27 AM MST, 33 minutes earlier.

Area forecast discussion, Apr 8, 10:27 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1227 PM CDT Wed Apr 8 2015

.DISCUSSION...

&&

.AVIATION...
As of midday extensive cloud cover over the area beginning to
clear from the west. With the clearing skies stronger winds aloft
mixing down to the surface. Strongest winds will be west of a
surface trough/dryline over the region. Thunderstorms are possible
this afternoon and evening along and east of the dryline.

&&

PREV DISCUSSION... /ISSUED 408 AM CDT Wed Apr 8 2015/

DISCUSSION...

West to southwest flow aloft will continue over the region for the
next week as a series of ua troughs pass by to the north, or over,
the region.  The initial ua trough will eject northeastward well
north of the region and result in a variety of weather for us today
and tonight.  Height falls associated with this trough, along with a
fair amount of mid and high cloud currently spreading over the
region, will likely prevent the dryline from mixing aggressively
eastward across the area today, especially over the southern half or
so of the area.  The dryline will still mix eastward over SE NM,
aided by a belt of stronger mid level winds.  Therefore, expect the
strongest winds, driest conditions and fire weather concerns in
these areas.  Please see the Fire Weather discussion below for more
details.  The High Wind Warning for the Guadalupe Mountains will
remain in effect from late this morning until this evening as high
winds still look likely there.  West/southwest winds could also rise
near 30 mph sustained over portions of SE NM, especially northern
Eddy and northern Lea counties.  However, the dry slot indicated on
Water Vapor Satellite Imagery moving over southwestern AZ may be a
bit slower moving east than previous model runs indicated.  This
could postpone the best winds mixing down during max heating, so for
now, will forego issuance of a Wind Advisory for these areas.  Will
continue to monitor for any changes later today.

The dryline will sharpen up over the Stockton Plateau, Lower Trans
Pecos and Permian Basin this afternoon.  Despite cloud cover
potentially keeping high temperatures down somewhat, instability
will crop up along the dryline, conservatively on the order of
1000-1500 J/KG.  As a shortwave trough translates eastward into the
region this afternoon/evening, accompanied by the nose of a 100kt
h25 jet, think we could see scattered thunderstorms develop from the
Davis/Glass Mountains eastward into the Permian Basin.  A dry
subcloud layer over the higher terrain may result in strong winds
from any thunderstorms there this afternoon.  There will be plenty
of instability and shear for organized storms on the dryline heading
into this evening.  Think severe storms will be possible with
damaging winds and large hail possible, the latter especially so due
to steep mid level lapse rates of 7-8 C/Km.  The biggest question is
whether cloud cover will be too great and whether the cap can be
broken because of potentially lower instability.  Have kept PoPs in
the low chance category due to this uncertainty.  Any storms that
develop should move east of the region overnight.

Once the mentioned ua trough passes by to the north of the region,
slightly less warm temperatures are expected Thursday as the low
level thermal ridge over the region is flattened.  A cold front will
follow on Thursday night/Friday with a slight chance of showers and
thunderstorms mainly over the Lower Trans Pecos along and behind
it.  Temperatures will drop below normal Friday, then warm back
above normal this weekend.  A southern stream ua trough will head
toward the region this weekend, so have continued with rain chances
through the weekend as progs continue to indicate a path favorable
for this trough to actually move over the region.  Hopefully this
will be the case and much of the region will have a chance of a
wetting rain.  The downside would be the potential for severe
storms, but it is too far in the extended to put too much stock in
any given solution.  Stay tuned.

FIRE WEATHER...

An upper level storm system across the Great Basin will move eastward
toward the central Rockies by this evening. In response, the mid
level flow will increase out of the west to southwest and the
surface trough/dryline will intensify and move east away from the
eastern slopes of the Guadalupe Mountains towards the western
Permian Basin and lower Trans Pecos region this afternoon. Forecast
soundings indicate an average of 20 to 30 knots through a deeply
mixed boundary layer across the Guadalupe Mountains, southeast New
Mexico Plains and Van Horn Highway 54 Corridor by this afternoon
with surface rh/s dropping to less than 15 percent with decreasing
clouds behind the dryline for several hours. Will thus upgrade the
Fire Weather Watch to a Red Flag Warning for these areas this
afternoon through early this evening. Further south and east across
the upper Trans Pecos, Davis Mountains and western and northern
Permian Basin, persistent mid and high cloud cover, a weak surface
pressure gradient and weaker winds aloft preclude an upgrade to a
warning. If trends change the day shift could add these areas into
the warning. Conditions should improve in the warning area near or
shortly after sunset as winds diminish and rh/s increase due to the
onset of nocturnal cooling.

Fire weather conditions are expected to ease somewhat on Thursday
despite dry conditions continuing. This is due to weak 20 foot
winds expected behind a cold front. Another cold front will move
through the forecast area Thursday night and Friday resulting
in significant moistening across most areas. The exception could
be in the Presidio Valley and Davis Mountains but 20 foot winds are
not expected to be strong in these locations Friday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     RED FLAG WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

TX...HIGH WIND WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     RED FLAG WARNING until 9 PM CDT /8 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
     Highway 54 Corridor.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 8, 1:43 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CDT WED APR 8 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
343 AM CDT WED APR 8 2015 /243 AM MDT WED APR 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DRY AND BREEZY CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON THROUGH EARLY THIS EVENING ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN
HIGHWAY 54 CORRIDOR. A RED FLAG WARNING IS IN EFFECT.

SOUTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL
PRODUCE AREAS OF BLOWING DUST ACROSS THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS THIS AFTERNOON. THE VISIBILITY
COULD DROP TO A MILE OR LESS LOCALLY IN DUST PRONE LOCATIONS.

WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH
ARE EXPECTED THIS AFTERNOON THROUGH EARLY THIS EVENING ACROSS
THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT ACROSS MUCH OF WEST TEXAS. THE GREATEST COVERAGE
OF STORMS IS EXPECTED TO BE ACROSS THE CENTRAL AND EASTERN
PERMIAN BASIN AND THE LOWER TRANS PECOS REGION. A FEW STORMS
COULD BECOME SEVERE THIS AFTERNOON AND THIS EVENING WITH LARGE
HAIL AND OR DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION ACROSS
THE CENTRAL AND EASTERN PERMIAN BASIN AND LOWER TRANS PECOS
REGION OF WEST TEXAS THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
April 8, 11:00 AM MST to 1:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
April 8, 2:50 PM MST to 3:06 PM MST
Where
Eddy County Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565575, 565542.